Warfarin and Acetaminophen Interaction

Markus G. Gebauer, PhD, Karin Nyfort-Hansen, BPharm., Philip J. Henschke, MB BS, Alexander S. Gallus, MB BS

Disclosures

Pharmacotherapy. 2003;23(1) 

In This Article

Discussion

The combined therapeutic use of warfarin and acetaminophen is very common, and a clinically significant drug interaction is a debated matter. Insufficient data have been acquired on this interaction in controlled experiments using INR determinations to monitor the level of anticoagulation. Many drugs routinely coadministered with warfarin interact by inhibition or induction of hepatic cytochrome P450 (CYP) oxidative enzymes.[11] Significant interactions arise when drugs inhibit or induce CYP2C9 or CYP2C19, the isoenzymes involved in clearance of the S-enantiomer of warfarin. Adjustment of warfarin dosage frequently is required to maintain INR within the therapeutic range.[12,13,14,15] By comparison, the less potent R-enantiomer of warfarin is cleared partially by oxidative metabolism and reductive metabolism.[16,17] Few drug interactions with warfarin are based on selective inhibition of R-warfarin metabolism by CYP1A2, notably the interaction with cimetidine.[18] A fraction of the acetaminophen dose is oxidized by CYP1A2 and CYP2E1 to yield a reactive metabolite (N-acetyl-p-benzoquinone imine) that reacts with and damages intracellular proteins unless detoxified by conjugation with glutathione.[19]

It has been proposed that competition for CYP1A2 between acetaminophen and R-warfarin causes a clinically significant drug interaction.[20] This rationale has not yet been supported by an increased concentration of R-warfarin during treatment with acetaminophen. Furthermore, early randomized trials showed acetaminophen-mediated augmentation of anticoagulation induced by warfarin or one of its congeners dicoumarin, phenprocoumon, and anisindione.[2,3] A more recent case report described an interaction between the anticoagulant acenocoumerol and acetaminophen.[21] In light of the substrate specificity of CYP enzymes, a common mechanism of interaction between coumarin anticoagulants and acetaminophen based on competition for CYP1A2 and CYP2E1 appears improbable.

Warfarin is highly protein-bound, and despite its low tendency to bind to plasma proteins, acetaminophen has the potential to increase the unbound fraction of warfarin.[22] An increased concentration of unbound warfarin can be expected to increase inhibition of vitamin K-dependent factors, as it is unbound warfarin that binds to the vitamin K epoxide reductase enzyme in the liver.[23] In our patient, the unbound fraction of warfarin was not determined, and although changes in protein binding could have contributed to the increases in INR, we believe this to be an improbable explanation.

In our patient, the activities of the vitamin K-dependent factors VII and X were reduced to the expected ranges by warfarin therapy, whereas activities of the non-vitamin K-dependent factors V and VIII remained within the normal range.[24] The activities of vitamin K-dependent factors II and IX were not measured but would be expected to be reduced by warfarin therapy as well. The further reductions in factor VII activity (47%) and factor X activity (25%) after treatment with acetaminophen 4 g/day were consistent with the increase in INR from 2.3 before treatment to 6.4 after 3 days of acetaminophen use. The changes in INR occurred without significant changes in the patient's warfarin plasma concentration. We cannot conclude from a single case that acetaminophen does not influence the disposition of warfarin; however, previous investigations in healthy volunteers indicate that there is no significant effect.[5]

On the other hand, a putative pharmacodynamic mechanism for the interaction between acetaminophen and warfarin is consistent with a recent study of acetaminophen overdoses in patients who were not treated with oral anticoagulants.[25] A mild but significant degree of anticoagulation (median INR 1.3) was observed 20-40 hours after acetaminophen intake. A significant proportion of the INR measurements in excess of 1.5 proved unrelated to hepatic injury. The increase in INR correlated with a specific reduction of the activities of vitamin K-dependent clotting factors VII and IX. No similar reduction was observed in the activities of factors V or VIII.

Our findings are consistent with both the apparent lack of evidence for a pharmacokinetic interaction between warfarin and acetaminophen and a clinically relevant interaction between larger doses of acetaminophen and warfarin-induced anticoagulation. On this basis, we propose that augmentation of coumarin-induced anticoagulation is mediated by weak vitamin K antagonism of acetaminophen or one of its metabolites.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....